Medicines That Can Cause Changes in Menstrual Bleeding

Many prescription and nonprescription medicines can affect the menstrual cycle. A few examples are:

  • Aspirin and other medicines (called blood thinners) that prevent blood clots.
  • Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen (for example, Advil or Motrin) and naproxen (for example, Aleve).
  • Hormonal forms of birth control, such as birth control pills, Depo-Provera injections, Implanon or Nexplanon implants, and the levonorgestrel IUD (Mirena).
  • Hormone therapy.
  • Medicines used to treat cancer (chemotherapy).
  • Thyroid medicines.

If you are having changes in menstrual bleeding that you think may be related to medicine use:

  • Call the doctor who prescribed the medicine to determine whether this is an expected side effect of this medicine. An appointment may not be needed.
  • If you are taking a medicine not prescribed by a doctor, stop taking it. Call your doctor if you feel you need to keep taking the medicine or if you need help to control your symptoms after you stop the medicine.

ByHealthwise Staff

Primary Medical Reviewer William H. Blahd, Jr., MD, FACEP - Emergency Medicine

Martin J. Gabica, MD - Family Medicine

E. Gregory Thompson, MD - Internal Medicine

Specialist Medical Reviewer H. Michael O'Connor, MD - Emergency Medicine

Current as ofMarch 28, 2016